Massachusetts, 2016

Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016

July 18, 2016 · NWS BOX · 33 events in 6 counties and zones

A cold front moved through southern New England during the peak heating of the day, taking full advantage of the available instability. This resulted in showers and thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England during the peak heating of the day, taking full advantage of the available instability. This resulted in showers and thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 12:34 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 18, 12:34 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
134 PM EDT MON JUL 18 2016

.SYNOPSIS...
An approaching cold front will bring a round of strong to severe
thunderstorms this afternoon and early tonight. The front will
cross the region later tonight, followed by high pressure which
will build over the region on Wednesday then shift offshore by
Thursday. Heat and humidity will return for Friday lasting into
the weekend. Showers and thunderstorms will move back into the
region for the weekend as a cold front moves through.

&&

.NEAR TERM /THROUGH TONIGHT/...

 * Severe Thunderstorm Watch 395 in effect till 8 pm
 * All of Southern New England except the Cape and Islands
 * Damaging Winds, Heavy Rain, Localized Flooding, Frequent
   Lightning
 * Storm threat begins around 2 pm quickly sweeping east
 * Heat continues to be an issue with index values into the upper
   90s for the I-95 corridor

130 pm update...

At this point believe the HRRR to be on top of trends. From the
SPC mesoanalysis, instability and moisture on the increase across
the region. Surface based CAPEs 1000 - 2000 j/kg as the better
environment of mid-level lapse rates move into the well mixed
boundary layer. Should see mixing on up to around H7.

While the better jet dynamics and circulation exist more N/W and
the region, and there is still some measure of sinking air, perhaps
even some dry air, above H6 per a consensus of forecast guidance,
believe convection should make it across much of the forecast
region given the moisture and instability ahead of a pair of
frontal boundaries, both pre- frontal and the cold front, beneath
cyclonic flow aloft associated with a H5 troughing pattern and
attendant mid-level vortex energy.

Main concern is damaging winds. Inverted-V profiles, high LCL's,
downdraft CAPE on the order of 1000 j/kg. With shear, mainly
unidirectional, on the order of 35 to 45 kts at 0-6 km, especially
N/W CT and MA, there is as is already observed a propensity for
line echo wave patterns, bowing segments, quasi-linear convective
systems, all of which have a magnitude of which of producing
damaging winds. Unidirectional shear is oriented in the direction
of storm motion as it is quasi-perpendicular to the front. Putting
it all together, again, damaging winds is the main threat.

If winds do back more southerly as is more likely in the CT River
Valley there is the possibility of an isolated tornado. It is a
low risk at this time, but best to be aware of the potential
danger.

Lastly, an environment with precipitable waters up to 1.5 inches,
while the storm motion is relatively fast and these storms are
quite booking it around 40 mph, there is still the possibility
that with several storms you could get localized street flooding.
Aside, heavy rain will pose a threat to the afternoon commute as
visibilities will be significantly reduced.

Otherwise, atmosphere continues to destabilize as we warm. Highs
into the upper-80s to low-90s, some locations into the mid-90s.
Looking at heat indices around the low to mid 90s, but can not
rule out upper 90 heat indices for the lower CT Valley and along
the I-95 corridor encompassing the major metro areas. Stay
hydrated, take frequent breaks, seek shade or cooler locations
inside air conditioned buildings.

&&

.SHORT TERM /TUESDAY/...

Showers/storms should come to an end this evening as pre-frontal
trough heads offshore. Models still show instability aloft with
few hundred J/kg of MUCAPE tonight, and with cold front yet to
come through, we could see another round of scattered showers or
few storms early tonight. However, airmass may have been worked
over by afternoon storms, so we may not see much in way of
activity. This is hinted at by model QPF fields.

Front should stall near South Coast or just offshore Tue as it
becomes parallel to upper flow. Drier N/NE flow should prevail
across much of region, resulting in sunshine and much lower
humidity with highs in upper 70s to mid 80s. Moisture may be slow
to depart Cape Cod and Islands, where clouds may linger into early
afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

HIGHLIGHTS...

* More seasonable temps and less humid conditions Wed into Thursday
* Heat and humidity returns on Friday lasting into the weekend
* Showers and thunderstorms return for the weekend

OVERVIEW...

00z guidance is in general agreement for the period. Strong upper
level ridge will build across the central CONUS through the extended
while New England remains in an upper level trough. Surface high
pressure builds in for the mid-week with more seasonable temps and
less humid conditions for Wednesday and Thursday. Strong signal for
the heat and humidity to return on Friday lasting into the weekend.
Guidance is indicating a cold frontal passage Saturday or Sunday,
which could bring another round of convection. High confidence on
temperature trends. Less confident for precip chances Friday
through Sunday.

DAILIES...

Tuesday night into Thursday...

Strong surface high pressure will build into the region late Tuesday
and into Wednesday, moving offshore on Thursday. This will result in
dry weather and a break in the heat. Northwest flow aloft will help
bring in a drier airmass and keep dewpoints in the 50 to low 60s.

Temperatures Tuesday night and Wednesday night will radiate out
thanks to clear skies and light winds. Overnight temps could drop
into the low 50s Tues night and mid 50s Wed night. During the
day...sea breeze potential at the coasts on Wednesday with
developing southwest flow Thursday. This will result in temperatures
in the low to mid 80s on Wed and mid to upper 80s on Thursday.

Friday and Beyond...

Ridge over the central CONUS will continue to build keeping New
England in an upper level trough. Several shortwave and low pressure
systems across southern Canada will trigger showers and
thunderstorms for the weekend. Cannot rule out a few isolated
thunderstorms on Friday thanks to a warm, moist airmass. However, it
appears the better chance will be sometime during Saturday into
Sunday as a cold front moves through the area. Exact timing of the
front is uncertain as guidance is still split. The EC is more
progressive versus the more amplified GFS. Despite the unknown in
exact timing and extent of the precip, the one thing that is certain
is the heat. Thermal ridge looks to build over the area as ensembles
are showing 925mb temps 2 to 3 standard deviations above normal
through Sunday. CIPS analogs also show a strong signal for well
above average temperatures. Therefore could see surface temps rise
back into the mid 90s during this period, resulting in a heat wave.
Saturday looks to be the warmest day as 850 mb temps warm near 19-
20C. This could result in surface temps in the upper 90s. One thing
to watch will be the heat index as it could reach close to 100F on
Saturday.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Today...

VFR with SW winds gusting around 20 to 30 kts. Line of SHRA/TSRA
emerging out of Upstate NY around 18z pushing E. Line expected to
persist E with time. TEMPO groups assigned accordingly to define
timing of threats. With any TSRA expect MVFR-IFR vsbys with +RA
and strong to damaging W winds. Prevailed 27020G30KT for the time
being but winds upwards of 50 kts possible.

Tonight...

SHRA/TSRA becoming SCT with the evening and dissipating. Prior to
a cold front sweeping across S new England, IFR-LIFR with dense
fog forecast for S/E coastal terminals, especially Nantucket.
Could see some patchy dense fog across the interior. S winds
backing more W.

Tuesday into Tuesday Night...

VFR. N/NW winds.

KBOS TAF...TSRA impacts centered around 20-22z. This timeframe may
expand out towards 0z. There is the possibility of severe weather.
A severe thunderstorm watch does exist.

KBDL TAF..TSRA impacts centered around 19-22z with higher confidence
of severe weather impacts for the terminal. Strong to damaging W
winds possible with any storms. +RA also an issue with accompanying
TEMPO MVFR- IFR.

Outlook /Tuesday Night through Friday/...

Tuesday night through Thursday... High confidence.

VFR. Sea breezes likely on Wednesday. Southwest flow returns
Thursday.

Friday...Moderate Confidence.
Mainly VFR. A few iso showers or -TSRA may drop conditions to
MVFR.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...Moderate confidence.

130 pm update...

Severe thunderstorm watch for Narragansett Bay and Boston Harbor.
Expect ahead of a cold front shower and thunderstorm activity some
of which will be strong to severe with W winds well in excess of
gale force. Frequent lightning in addition to heavy rain should
also be expected with these storms. Timing of disturbed weather is
towards late afternoon and on into evening with a weakening trend
forecast.

Otherwise S/SW continues with gusts up to 30 kts. Small craft
advisories continue for all waters.

Cold front crosses waters late tonight but should stall near
South Coast or just offshore. Winds shift to N/NW which will help
seas subside. Could see some fog issues for the S/SE coastal
waters prior to cold frontal passage.

High pressure builds over the waters for Tuesday into Tuesday
night. N/NW flow will prevail with calm seas.

Outlook /Tuesday Night through Friday/...

Wednesday and Thursday...High confidence. Good boating weather with
seas below 5 feet and winds less than 15 kts.

Friday...Moderate confidence. Increasing low level jet will help
build seas and winds during the day. This may result in SCA
criteria.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-250-251.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ254>256.

&&

SYNOPSIS...Dunten/JWD
NEAR TERM...Sipprell
SHORT TERM...JWD
LONG TERM...Dunten
AVIATION...Dunten/Sipprell
MARINE...Dunten/Sipprell
Hazardous weather outlook, Jul 18, 11:20 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1220 PM EDT MON JUL 18 2016

CTZ002>004-MAZ002>021-026-RIZ001>008-191630-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1220 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH INTO THE LOW TO MID 90S ON FRIDAY AND THE
MID TO UPPER 90S ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ022>024-191630-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1220 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS DURING
LATE THIS AFTERNOON AND EVENING. THESE STORMS COULD CONTAIN
STRONG...DAMAGING WINDS...SMALL HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH INTO THE LOW TO MID 90S ON FRIDAY AND THE
MID TO UPPER 90S ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ231>235-250-251-254>256-191630-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1220 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS TO CROSS THE
WATERS LATE THIS AFTERNOON OR THIS EVENING. STRONG WIND GUSTS AND
SMALL HAIL ARE POSSIBLE...ALONG WITH SIGNIFICANTLY REDUCED
VISIBILITY IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230-236-237-191630-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
1220 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Jul 18, 7:09 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
809 AM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     TAUNTON                 41.90N  71.09W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON RICHMOND STREET.

0335 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.75 INCH       PLYMOUTH           MA   BROADCAST MEDIA

0335 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON OAK AND SPROUT STREETS.

0339 PM     HAIL             MIDDLEBORO              41.89N  70.91W
07/17/2016  E0.88 INCH       PLYMOUTH           MA   AMATEUR RADIO

0340 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON SCHOOL STREET EXTENSION... TREE
            ON BUILDING ON NORTH STREET.

0350 PM     TSTM WND DMG     MIDDLEBORO              41.89N  70.91W
07/17/2016                   PLYMOUTH           MA   AMATEUR RADIO

            MULTIPLE LARGE TREES DOWN ON PRECINCT AND THOMPSON
            STREETS.

0355 PM     MARINE TSTM WIND 4 SW PLYMOUTH           41.91N  70.73W
07/17/2016  M39 MPH          PLYMOUTH           MA   ASOS

0416 PM     LIGHTNING        SOMERSET                41.74N  71.16W
07/17/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN DUE TO LIGHTNING

0620 PM     FLOOD            CRANSTON                41.77N  71.48W
07/17/2016                   PROVIDENCE         RI   AMATEUR RADIO

            WILBUR AND OAKLAWN AVE WAS FLOODED AND IMPASSABLE.

0620 PM     TSTM WND DMG     CRANSTON                41.77N  71.48W
07/17/2016                   PROVIDENCE         RI   AMATEUR RADIO

            TWEED STREET CLOSED DUE TO A DOWNED TREE.

&&

KAB
Special weather statement, Jul 18, 12:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
122 PM EDT MON JUL 18 2016

MAZ002-003-008-181800-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
122 PM EDT MON JUL 18 2016

...STRONG THUNDERSTORMS HEADING TOWARD FRANKLIN AND NORTHWESTERN
HAMPSHIRE COUNTIES...

AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS IN EASTERN NEW YORK APPROACHING NORTHERN BERKSHIRE
COUNTY. THE STORMS WERE RACING TO THE EAST AND WILL BE MOVING ACROSS
FRANKLIN AND NORTHWEST HAMPSHIRE COUNTIES BETWEEN 145 PM AND 215 PM.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50
MPH OR MORE ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AMHERST...GREENFIELD...ORANGE...DEERFIELD...MONROE...MONTAGUE...
HADLEY...SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...
BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ERVING...
SHUTESBURY...ASHFIELD AND COLRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4272 7236 4240 7232 4240 7237 4242 7238
      4241 7248 4243 7249 4241 7267 4241 7300
      4266 7295 4267 7300 4270 7295 4270 7302
      4273 7302
TIME...MOT...LOC 1717Z 267DEG 64KT 4252 7341

FIELD

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 18, 1:05 PM EST
Where
Franklin County, Hawley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.570, -72.880

Trees and wires on East Hawley Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:09 PM EST
Where
Franklin County, Ashfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.530, -72.780

A tree and wires on Apple Valley Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:10 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

A tree just east of Gould's Sugar House on Route 2 was downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:11 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

A tree on Bardwells Ferry Road was downed onto wires by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:20 PM EST
Where
Franklin County, Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.520, -72.680

A utility pole and wires on Shelburne Falls Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:20 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.670, -72.550

Wires on River Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:22 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

A large tree branch was downed onto wires at the intersection of Congress and Orchard Streets.

Thunderstorm Wind, Franklin

When
July 18, 1:25 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

A tree on Mill Street was downed onto a house by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:25 PM EST
Where
Franklin County, 0.51 mi W of Turners Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.600, -72.560

Numerous power lines throughout Turners Falls were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:25 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.670, -72.550

Wires on Northfield Road were downed by thunderstorm winds. In addition, a tree on South Street was downed onto a house.

Thunderstorm Wind, Franklin

When
July 18, 1:28 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

A tree and wires on Prospect Avenue were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:28 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

Trees and wires on Leonard Street were downed by thunderstorm winds. One of the trees was downed onto a house.

Thunderstorm Wind, Franklin

When
July 18, 1:32 PM EST
Where
Franklin County, Warwick
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.680, -72.330

A tree and wires on North Holden and Orange Roads and multiple trees on Flower Hill Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 18, 1:40 PM EST
Where
Franklin County, 0.69 mi N of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.590, -72.300

A tree and wires on Royalston Road were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
July 18, 1:48 PM EST
Where
Worcester County, 0.86 mi SW of Athol
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.590, -72.230

A tree on South Athol Road was downed onto wires by thunderstorm winds.

Thunderstorm Wind, Worcester

When
July 18, 2:00 PM EST
Where
Worcester County, Ashburnham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.630, -71.900

A tree on East Ridge Road and two large branches on Penacook Drive were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
July 18, 2:25 PM EST
Where
Essex County, 0.78 mi SW of Grosvenor Corner to 0.51 mi ENE of Newbury
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.762, -71.181

Surveys done by emergency management, fire, and police officials as well as NWS storm spotters and discussed with the NWS office determined that straight line winds with speeds up to 80 mph caused the damage that occurred in Haverhill. Numerous trees and wires were downed throughout Haverhill with some blocking streets and others falling onto houses and cars. This included at least 50 trees that fell at the Haverhill Country Club.

Thunderstorm Wind, Essex

When
July 18, 3:10 PM EST
Where
Essex County, Methuen
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.720, -71.180

A tree on Route 213 in Methuen was downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
July 18, 3:27 PM EST to 3:30 PM EST
Where
Norfolk County, 1.47 mi SSW of Wellesley
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.300, -71.290

Trees and branches on Dewing Path, Route 16, Brooke Street, Leighton Road, and Weston Road were downed by thunderstorm winds. One of the trees fell onto a house and another broke a utility pole.

Thunderstorm Wind, Norfolk

When
July 18, 3:30 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.280, -71.240

A tree and wires on Hoover Street were downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:39 PM EST
Where
Suffolk County, Forest Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.300, -71.120

A tree on Tower Avenue was downed across the road.

Thunderstorm Wind, Suffolk

When
July 18, 3:39 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

Power lines on Weld and Beech Streets were downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:39 PM EST
Where
Suffolk County, Mattapan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.270, -71.100

A tree on Lorna Road was downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:40 PM EST
Where
Suffolk County, West Roxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.280, -71.170

Two large trees were downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:40 PM EST
Where
Suffolk County, Dorchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.280, -71.080

A tree at the intersection of Bicknell and Harvard Streets was downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:42 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

A utility pole at the intersection of Washington and New Washington Streets in Boston was downed by thunderstorm winds.

Thunderstorm Wind, Suffolk

When
July 18, 3:45 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

A tree on Warner Street was downed onto a house by thunderstorm winds.

Lightning, Norfolk

When
July 18, 3:47 PM EST
Where
Norfolk County, 0.12 mi NW of Wollaston
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.271, -71.022

Lightning struck a house on Buckingham Road, setting it on fire. The fire shut down a portion of Hancock Street from Wollaston Center to North Quincy High School for more than an hour.

Thunderstorm Wind, Norfolk

When
July 18, 3:47 PM EST
Where
Norfolk County, 0.86 mi SE of Wollaston
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.260, -71.010

Numerous trees were downed throughout Quincy.

Lightning, Norfolk

When
July 18, 3:52 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.280, -71.240

A tree was struck by lightning, downing a large branch onto Hunnewell Street.

Thunderstorm Wind, Suffolk

When
July 18, 3:52 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.320, -71.070

A tree on Lagrange Street was downed by thunderstorm winds blocking the road.

Thunderstorm Wind, Plymouth

When
July 18, 3:55 PM EST
Where
Plymouth County, 0.86 mi NW of Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.240, -70.890

Numerous trees and wires throughout the northern part of Hingham were downed by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
July 18, 4:07 PM EST
Where
Plymouth County, 0.86 mi NW of Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.240, -70.890

Large limbs on Wompatuck Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651055, 651056, 651058, 651059, 651062, 651063, 651060, 651064, 651066, 651067, 651069, 651072, 651070, 651071, 651073, 651074, 651077, 651078, 651079, 651080, 651081, 651082, 651083, 651085, 651090, 651095, 651096, 651053, 651097, 651054, 651099, 651100, 651102.